Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > Diabetes
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 12-01-2014, 03:57 PM   #1
Senior LCF Member
 
Join Date: Feb 2013
Posts: 937
Gallery: Ronnie51
Question for people on Metformin

My doctor just recently increased my dosage of Metformin ER from one 500mg per day to two. After a couple of weeks, I found that some foods started tasting too salty to me. For example, I used to love eating nuts, but I have no desire for them now. I forced myself to eat them because I need to keep my weight up, but they just taste so salty and unappealing. Has anyone else experienced this? If so, is it temporary? Thank you!
Ronnie51 is offline   Reply With Quote

Sponsored Links
Old 12-01-2014, 08:21 PM   #2
GME
Way too much time on my hands!
 
GME's Avatar
 
Join Date: Jan 2008
Location: CA Coast
Posts: 10,132
Gallery: GME
Stats: 250/166/175 Trying again...223/199/146 5'7
WOE: JUDDD/LC/Gluten Free
Start Date: April 2000 (the first time)
I haven't experienced that at all. It would stink because I like salty stuff.
GME is offline   Reply With Quote
Old 12-01-2014, 10:25 PM   #3
Major LCF Poster!
 
MSN08's Avatar
 
Join Date: Nov 2008
Posts: 2,304
Gallery: MSN08
Stats: sizes 18/6 calling goal!
WOE: JUDDD
Start Date: June 2012
I get a metallic taste after I eat a few bites but nothing salty.
MSN08 is offline   Reply With Quote
Old 12-02-2014, 11:20 AM   #4
Senior LCF Member
 
Marvin's Avatar
 
Join Date: Oct 2004
Location: Lincoln, Nebraska
Posts: 919
Gallery: Marvin
Stats: WT=410/345/225?
WOE: Atkins induction, Bernstein
Start Date: Which time?
I don't recall any such changes. Can you switch to unsalted nuts?
Marvin is offline   Reply With Quote
Old 12-02-2014, 11:21 AM   #5
Major LCF Poster!
 
Janknitz's Avatar
 
Join Date: Jun 2011
Posts: 2,405
Gallery: Janknitz
Stats: 254/184/150
WOE: Low Carb High Fat, Primal
Start Date: June 16, 2011
It sounds like you are eating processed nuts. They are usually dipped in some sort of starchy solution to make the salt stick. It may not show up on the ingredients label.

Nuts are not necessarily desirable to maintain weight. They are heavy in Omega 6 fatty acids which can be inflammatory and they are heavy in phytates (anti nutrients) unless prepared (by soaking and drying) properly.

If you want to continue eating nuts, buy raw nuts, and look up a recipe for "crispy nuts" which is essentially soaking in lightly salted water and then drying them to remove phytates. Nuts go rancid quickly, so store them in the freezer and only buy what you can use up fairly quickly.

Consider adding other, more stable natural fats to your diet instead. Load on the butter (organic and pastured if possible), ghee, or coconut oil. Saturated fats are stable and anti-inflammatory. This is crucial for diabetics who have a much higher incidence of cardiovascular disease because we have inflammation already.

Get your salt in the form of sea salt which doesn't have additives like the dextrose in table salt (!) and has minerals too. Add it to taste to unprocessed foods. Your Metformin will work much more effectively if you are eating unprocessed foods.
Janknitz is offline   Reply With Quote
Old 12-02-2014, 02:26 PM   #6
Senior LCF Member
 
Join Date: Feb 2013
Posts: 937
Gallery: Ronnie51
Janknitz, I thank you for the education. Marvin, right now the idea of nuts totally turns me off altogether, so I don't think I'll be buying them for the time being, even unsalted. I was in our local diner today and while DH was paying, I looked at all the cakes in the dessert showcase (which I no longer eat). I found that the chocolate cakes and pastries were totally unappealing to me which is new. The only sweets I found even slightly appealing was the cherry pie and the cheesecake. I can only think that my change in appetite is from the Metformin. I just don't know if it's temporary or not.
Ronnie51 is offline   Reply With Quote
Old 12-02-2014, 03:38 PM   #7
GME
Way too much time on my hands!
 
GME's Avatar
 
Join Date: Jan 2008
Location: CA Coast
Posts: 10,132
Gallery: GME
Stats: 250/166/175 Trying again...223/199/146 5'7
WOE: JUDDD/LC/Gluten Free
Start Date: April 2000 (the first time)
I have far, far fewer cravings for sweets since i have been taking it.
GME is offline   Reply With Quote
Old 12-03-2014, 12:13 PM   #8
Major LCF Poster!
 
Janknitz's Avatar
 
Join Date: Jun 2011
Posts: 2,405
Gallery: Janknitz
Stats: 254/184/150
WOE: Low Carb High Fat, Primal
Start Date: June 16, 2011
Quote:
I can only think that my change in appetite is from the Metformin. I just don't know if it's temporary or not.
I hope you get that this is a GOOD thing! I don't crave sweets anymore. I can smell sugar and it makes my stomach turn over. I was so sugar addicted before, it's a great relief not to feel that I have to eat every sugary thing in sight just because.
Janknitz is offline   Reply With Quote
Old 12-03-2014, 01:53 PM   #9
Junior LCF Member
 
Join Date: Dec 2014
Posts: 1
Gallery: maxthehobbit
Metformin gave me the diarrhea after about three years of using it. It worked great, now I take insulin from a Lantus solostar pen. My doctors are slow to raise how much I take and are borderline incompetent. I really need an endocrinologist not a general practitioner or a nurse practitioner.

Only 2-3 bites of carbs ... macaroni and cheese or a boiled potato sends my blood sugar up 100 points.

So no carbs for me, at least not till they raise the number of units I take of insulin which is only 15 now, up from 10 a week ago.
maxthehobbit is offline   Reply With Quote
Old 12-03-2014, 02:17 PM   #10
Senior LCF Member
 
Join Date: Feb 2013
Posts: 937
Gallery: Ronnie51
Janknitz, the non craving for sweets isn't a bad thing, but I don't like how foods that I used to think were delicious now taste "off". I'm at the point now where I eat just to keep my weight up; it would be nice if I enjoyed it like I did just a few weeks ago. Maxthehobbit, it sounds like you do need an endocrinologist....can't your GP recommend one? You took Metformin for three years and then it started causing diarrhea? Did something else change at that time? I'm just wondering why you were okay for so long and then the diarrhea started; usually it's the other way around. I hope it all gets worked out for you; not having confidence in your doctor is not a good thing.
Ronnie51 is offline   Reply With Quote
Old 12-04-2014, 12:49 AM   #11
Major LCF Poster!
 
Janknitz's Avatar
 
Join Date: Jun 2011
Posts: 2,405
Gallery: Janknitz
Stats: 254/184/150
WOE: Low Carb High Fat, Primal
Start Date: June 16, 2011
Max, did the brand of Met change? Ive heard that different inactive ingredients in Met can often be the cause of GI issues. I seem to be ok with the Teva brand Kaiser uses, but worry about them switching to a cheaper brand.
Janknitz is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 02:41 PM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.